Anyone taking prednisone?
AnonymousApril 27, 2009 at 5:04 pm
As time is of the essence with CIDP, I will ask my Dr. about the plasma exchange as a potential treatment for me, but I suspect he will want to see if the Prednisone will have any effect on my condition before moving on to that more invasive treatment.
My question is: About how long is a reasonable amount of time to wait to see if the Prednisone will work for CIDP before I become more aggressive in pursuing the possibility of plasma exchange?
AnonymousApril 27, 2009 at 5:31 pm
Ihave been a frequent prednisone user since 1993. Seen high doses and low doses. It really varies with the individual. If you see yourself feeling worse on the prednisone the very first month then let your doctor know for it probably might not be helping it at all. But if you see improvement but don’t expect it to be a huge improvement. Small improvements slowly and gradually. When they started me on Prednisone in 1993, I was wheelchair bound. Too two years before I was back walking again.
Prednisone though was at one time a great drug for me. But because I have been long term it is not as effective on me as it used to be. Now they want me on a Chemo drug and are planning on giving that to me shortly. Sometime in May!
If it’s going to work you will start seeing some improvements but the nerves to regenerate might take some time! Hope this helps! Get well soon! Hugs
AnonymousApril 27, 2009 at 7:13 pm
Thanks for responding. I think it’s fantastic that you went from a wheelchair to walking again! I would think your experience (even if it did take 2 years) must give hope to others. (it does me :)) At this point I’d be willing to deal with a lot (and may have to) just to be able to walk normally again and even be able to sign my name on a piece of paper. 2 years doesn’t seem so long compared to “never”.
I am 2 months in since noticing symptoms. I want to run to my neuro and say “Give me everything possible. Now!” But I know that isn’t reasonable. However, I don’t want to waste any precious time starting new therapies that might work when appropriate to do so, either. To that end, I’ve been doing some reading about Rituxan in the forum archive.
AnonymousApril 27, 2009 at 10:03 pm
I’ve been on pred for over 12 years now, but there was a bit of trial and error to see what worked and what didn’t. For me, I needed plasma exchange, IV-Ig and 60mg pred to see any improvement, and then a steady course of pred of decreasing dosages. When I got to 5 mg every other day, I started to relapse, so I had to start all over again :(. Eventually, we found my lowest dosage was 10 mg every other day. I relapse every so often and start again, but between relapses I’m pretty normal. I’m fairly active, go to the gym and do yoga. I just have minor balance problems and leg cramps.
So, I like pred. It’s cheap, and it works for me. I don’t like the extra weight, or the bone density loss I’ve experienced, but I think the pros outweigh the cons for me.
good luck! marie
AnonymousApril 27, 2009 at 10:34 pm
I too tried Oral Pred, low then mod dose, as a second line treatment. Initially had the reccommended ivig treatments, stabilised and kidded myself i was improving just to get the tick so i could be discharged from hospital (in hind sight progress prob wasnt there but i was trying to be positive etc)My symptoms would increase within 10 days of finishing the loading 5 days of ivig so we tried o pred in combination with ivig (hoping the ivig would hold me while the pred started to work. Again i just deteriorated (was on 60 mgs daily) as well as twice weekly IVIG so after approx 4 mths of basically swimming in IVIG and popping pred we tried a triple combination on pulse steriods, immuno suppressant and ivig. From then on the progress began! There are many things to be considered with all forms/combinations of treatments and through full and open discussions with your neuro you should feel happy and safe in deciding your treatment options. Unfortunately the only way to know if you will respond to a sort of treatment is to try it. Some medical conditions may restrict the forms of treatment for you, but i would definately show caution on hitting the top shelf stuff (ie Rituxan) first off. (It is usually pretty difficult to get prescribed as well)
Other treatments may provide all the treatment you need without the added potential higher risk of side effects etc. My immunosuppressant is cytotoxic, and it was a huge mind bender for me to actually take it. At the end of the day though I was a quad and my autonomic system was being affected I had nothing to lose.
I can totally agree with you wanting to get on treatment that shows progress for you. My neuro said to me while i was on the ivig and o pred treatment – “If you see deterioration over a consecutive 3 day period – I want to see you!’ Of course if i had done something mad like fatigued myself one day the i had to but a bad day down to that. However for me it ws like if today i could clean my teeth, and dress myself and then tomorrow had trouble lifting arms to mouth to clean teeth etc, and then next day couldnt do up buttons, I was back in for assessment etc.
Hope this helps.
My understanding though of what to expect to see if pred was for me was a stabilisation and then very gradual increase in strength and ability etc with at least stabilisation and SOME CONTINUAL improvement in a 4 – 6 wk period. If no improvement then i would doubt your chances of pred working for you.
All the best
AnonymousApril 27, 2009 at 10:54 pm
Thanks for the encouragement, Marie. I was glad to read that you can go to the gym and do yoga. That would be a normal life for me as I’ve never been into extreme sports or anything. 😀
The neuro and I have discussed going to the high dose of prednisone and then tapering down as much as possible, plus that I’ll have to take a multivitamin and calcium+vit. D supplements.
Thank you for sharing your mostly positive experience with prednisone. 🙂
AnonymousApril 28, 2009 at 8:10 am
Hello again! Yep! That prednisone helped me out at the beginning. Just keep inn mind that with many of our diseases there is trial and error! What may work for one person might not work for another. I tried the Rituxan and that made me sick as a dog. But some have tried it and it worked. Each one is different. But don’t get discouraged because sometimes they do have to experiment a bit until they get you on the right regimin! Good luck!
AnonymousMay 1, 2009 at 5:53 am
I agree with Mark about adding those meds. They didn’t with me many years back and now I have osteosporsis. They keep a check on it though but now I have to take Fosamax because of it! Might also be why I am not absorbing B-12. Prednisone is a wonderful drug but as with any drug has side effects that can cause other problems. Especially if you have been on it a very long time like I have!
AnonymousMay 1, 2009 at 8:42 pm
My neuro has me taking calcium+vit D supplements plus a multi-vitamin. He just wrote my scrip for the prednisone and also wants me to take pepcid with it. I go in for a bone density test next week for a baseline. I hope the calcium supplements will be enough to ward off much of the potential bone loss!
Thank you Mungo181, Mark and Linda, for mentioning the side issues with the steroid. They aren’t small things and it’s good to be aware of potential side effects and what to do to mitigate/manage them.
AnonymousMay 1, 2009 at 9:00 pm
[QUOTE=kiwi chick] after approx 4 mths of basically swimming in IVIG and popping pred we tried a triple combination on pulse steriods, immuno suppressant and ivig. From then on the progress began![/QUOTE]
Hi Kiwi Chick,
I’ll give the prednisone about a month and see if I have some kind of improvement (fingers crossed). The triple combo that you mentioned is exactly what my neuro is having me do. I hope I see progress too. 🙂 I’ve been on an immune suppressant for a week now (but I know it takes months to work). The one he has me using is immuran/azathioprine. I hope these will do the trick and I won’t have to pursue plasma exchange. Thanks for writing and sharing your experiences!
You must be logged in to reply to this topic.